Alert archive / West Virginia / Wind Advisories in 2017

Wind Advisory 7, NWS Pittsburgh, PA

October 29, 2017Preston County, Tucker County, West Virginia; Fayette County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this wind advisory at Oct 29, 2017, 3:25 AM EDT for Preston County, Tucker County, West Virginia; Fayette County, Westmoreland County, Pennsylvania. It took effect at Oct 29, 2017, 6:00 PM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 29, 2017, 3:25 AM EDT (07:25 UTC)
In effect from
Oct 29, 2017, 6:00 PM EDT
Expired
Oct 30, 2017, 5:18 AM EDT
In force
11 hr
Issued by
NWS Pittsburgh, PA

Counties Fayette County, PA, Westmoreland County, PA, Preston County, WV, Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 107 km from the middle of the area, began a volume at 07:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 7.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2017-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2017-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WWUS71 KPBZ 290725
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
325 AM EDT Sun Oct 29 2017


MDZ001-WVZ512>514-291530-
/O.NEW.KPBZ.WI.Y.0007.171029T2200Z-171030T1400Z/
Garrett-Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Terra Alta, Rowlesburg, Hazelton, Parsons, 
Hendricks, Saint George, Davis, Thomas, and Canaan Valley
325 AM EDT Sun Oct 29 2017

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM EDT
MONDAY...

The National Weather Service in Pittsburgh has issued a Wind
Advisory, which is in effect from 6 PM this evening to 10 AM EDT
Monday.

* WIND...West 20 to 30 mph with gusts 45 to 50 mph.

* PERIOD OF STRONGEST WIND...9 PM tonight to 8 AM Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This wind advisory means that wind gusts of 45 to 50 mph are 
expected. Wind this strong can make driving difficult, especially 
for high profile vehicles. Use extra caution.

Please report down trees or branches by calling 412-262-1988,
posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH

&&

$$
5 follow-up statements
662 
WWUS71 KPBZ 291503
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
1103 AM EDT Sun Oct 29 2017


MDZ001-WVZ512>514-300000-
/O.CON.KPBZ.WI.Y.0007.171029T2200Z-171030T1400Z/
Garrett-Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Terra Alta, Rowlesburg, Hazelton, Parsons, 
Hendricks, Saint George, Davis, Thomas, and Canaan Valley
1103 AM EDT Sun Oct 29 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
10 AM EDT MONDAY...

* WIND...West 20 to 30 mph with gusts 45 to 50 mph.

* PERIOD OF STRONGEST WIND...9 PM tonight to 8 AM Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This wind advisory means that wind gusts of 45 to 50 mph are
expected. Wind this strong can make driving difficult, especially
for high profile vehicles. Use extra caution.

Please report down trees or branches by calling 412-262-1988,
posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH

&&

$$
283 
WWUS71 KPBZ 291705
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
105 PM EDT Sun Oct 29 2017


PAZ074-076-300200-
/O.EXA.KPBZ.WI.Y.0007.171029T2200Z-171030T1400Z/
Westmoreland Ridges-Fayette Ridges-
Including the cities of Ligonier, Donegal, Champion, and Ohiopyle
105 PM EDT Sun Oct 29 2017

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM EDT
MONDAY...

The National Weather Service in Pittsburgh has issued a Wind
Advisory, which is in effect from 6 PM this evening to 10 AM EDT
Monday.

* WIND...West 20 to 30 mph with gusts 45 to 50 mph.

* PERIOD OF STRONGEST WIND...9 PM tonight to 8 AM Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This wind advisory means that wind gusts of 45 to 50 mph are
expected. Wind this strong can make driving difficult, especially
for high profile vehicles. Use extra caution.

Please report down trees or branches by calling 412-262-1988,
posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH

&&

$$

MDZ001-WVZ512>514-300200-
/O.CON.KPBZ.WI.Y.0007.171029T2200Z-171030T1400Z/
Garrett-Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Terra Alta, Rowlesburg, Hazelton, Parsons, 
Hendricks, Saint George, Davis, Thomas, and Canaan Valley
105 PM EDT Sun Oct 29 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
10 AM EDT MONDAY...

* WIND...West 20 to 30 mph with gusts 45 to 50 mph.

* PERIOD OF STRONGEST WIND...9 PM tonight to 8 AM Monday.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This wind advisory means that wind gusts of 45 to 50 mph are
expected. Wind this strong can make driving difficult, especially
for high profile vehicles. Use extra caution.

Please report down trees or branches by calling 412-262-1988,
posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH

&&

$$
053 
WWUS71 KPBZ 291936
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
336 PM EDT Sun Oct 29 2017

MDZ001-PAZ074-076-WVZ512>514-300345-
/O.CON.KPBZ.WI.Y.0007.171029T2200Z-171030T1400Z/
Garrett-Westmoreland Ridges-Fayette Ridges-Eastern Preston-
Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Ligonier, Donegal, Champion, Ohiopyle, Terra Alta, 
Rowlesburg, Hazelton, Parsons, Hendricks, Saint George, Davis, 
Thomas, and Canaan Valley
336 PM EDT Sun Oct 29 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT MONDAY...

* WIND...West 20 to 30 mph with gusts 45 to 50 mph.

* PERIOD OF STRONGEST WIND...9 PM tonight to 8 AM Monday.

* IMPACTS...Strong wind may blow down limbs, trees and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This wind advisory means that wind gusts of 45 to 50 mph are
expected. Wind this strong can make driving difficult, especially
for high profile vehicles. Use extra caution.

Please report fallen trees or branches by calling 412-262-1988, 
posting to the NWS Pittsburgh Facebook page, or using Twitter 
@NWSPITTSBURGH

&&

$$

Kramar
017 
WWUS71 KPBZ 300154
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
954 PM EDT Sun Oct 29 2017

MDZ001-PAZ074-076-WVZ512>514-301000-
/O.CON.KPBZ.WI.Y.0007.000000T0000Z-171030T1400Z/
Garrett-Westmoreland Ridges-Fayette Ridges-Eastern Preston-
Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Ligonier, Donegal, Champion, Ohiopyle, Terra Alta, 
Rowlesburg, Hazelton, Parsons, Hendricks, Saint George, Davis, 
Thomas, and Canaan Valley
954 PM EDT Sun Oct 29 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT MONDAY...

* WIND...West 20 to 30 mph with gusts 45 to 50 mph.

* PERIOD OF STRONGEST WIND...9 PM tonight to 8 AM Monday.

* IMPACTS...Strong wind may blow down limbs, trees and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This wind advisory means that wind gusts of 45 to 50 mph are
expected. Wind this strong can make driving difficult, especially
for high profile vehicles. Use extra caution.

Please report fallen trees or branches by calling 412-262-1988,
posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH

&&

$$
456 
WWUS71 KPBZ 300918
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
518 AM EDT Mon Oct 30 2017


MDZ001-PAZ074-076-WVZ512>514-301030-
/O.CAN.KPBZ.WI.Y.0007.000000T0000Z-171030T1400Z/
Garrett-Westmoreland Ridges-Fayette Ridges-Eastern Preston-
Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Ligonier, Donegal, Champion, Ohiopyle, Terra Alta, 
Rowlesburg, Hazelton, Parsons, Hendricks, Saint George, Davis, 
Thomas, and Canaan Valley
518 AM EDT Mon Oct 30 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pittsburgh has cancelled the Wind
Advisory.

Although windy conditions will continue today, the threat of 45 to
50 mph gusts has ended.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at Oct 29, 12:25 AM EDT, 3 hours earlier.

Area forecast discussion, Oct 29, 12:25 AM EDT, 3 hours before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1225 AM EDT Sun Oct 29 2017

.SYNOPSIS...
Rain will continue east of Interstate 77 today as colder air
filters over the Upper Ohio Region. That cold will change rain
to snow over the higher elevations tonight.

&&

.NEAR TERM /THROUGH TODAY/...
No changes were needed for the near term forecast as cold rain
continues over areas east of the I 77 corridor. The supporting
upper trough continues to exhibit developing split flow as
shortwave energy is still expected to cutoff the base. Eastward
progress of the trough axis will thus be compromised today, as
will the influx of snow supporting cold. Any adjustments to
todays prognosis will thus be minor.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
By tonight, the aforementioned cutoff low is forecast to quickly
emerge and increase ascent and moisture convergence east of I 79.
Cold advection into that deepening low will be sufficient to
change rain to snow over the higher elevations (> 3000 ft) as
afternoon wanes into evening. Conservative snow-liquid ratios
due to a high dendritic-growth layer and relative warmth in the
boundary layer will limit accumulation, caveat area being Tucker
County ridges higher than 3200 which will have a longer
accumulation potential given projected cold advection.

The other concern Sunday night is wind as a deepening coastal low
tightens the pressure gradient. Although 40 to 50 kts is projected
in the 850 to 700mb layer, the low level lapse rate is not
steep and mixing of that magnitude wind is not likely. At
moment, gusts of 35 to 40mph on the highest elevations as per
a liberal momentum transfer adjustment should suffice and an
advisory will be deferred for another look later.

Passage of the trough axis and rapid dry advection will end the
snow potential quickly after midnight.  Shortwave/flat ridging
is expected to result in a dry close to the short term period,
although cold will linger into Tuesday with highs still about 10
degrees under the averages.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Shortwaves through the base of broad troughing aloft will maintain
periodic precip chances and seasonably cool temperature for the
rest of the week.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
MVFR to occasional IFR conditions are expected through the TAF
period with a crossing upper trough/low, with the best potential
for IFR E of the OH/PA border in more favorable low level
moisture and rain. A tightening pressure gradient is expected by
evening as surface low pressure tracks along the E Coast,
resulting in gusty NW winds.

.Outlook...
Restrictions can be expected through early Monday as the upper
low exits. Restrictions are likely again with a Wed warm front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Oct 28, 12:16 PM EDT, 15 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1216 PM EDT Sat Oct 28 2017

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-509-511-513-291630-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Preston-Western Tucker-
1216 PM EDT Sat Oct 28 2017

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ514-291630-
Eastern Tucker-
1216 PM EDT Sat Oct 28 2017

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rain will change to snow on Sunday afternoon as colder air arrives.
Snow will increase in intensity Sunday evening simultaneously with a
marked increase in northwesterly wind gusts. Advisories for snow
accumulation or wind gusts may be necessary.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-PAZ074-076-WVZ510-512-291630-
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-
Eastern Preston-
1216 PM EDT Sat Oct 28 2017

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rain will change to snow on Sunday afternoon as colder air arrives.
Snow showers will continue through Sunday night along with a marked
increase in northwesterly wind gusts. Wind advisories may be
necessary for Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 3:30 AM EDTWinter Weather AdvisoryPBZPreston, Tucker26 hr

Nearby

Wind Advisories in West Virginia, 2017Wind Advisories in Pennsylvania, 2017Wind Advisories in Maryland, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.